MAUDE Adverse Event Report: ANGIODYNAMICS SMART PORT; PORT & CATHETER,

ANGIODYNAMICS SMART PORT; PORT & CATHETER,
Model Number CT75STSA
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
The smartport was placed in the right chest and the catheter was tunneled through the right jugular.The port was accessed every three weeks for chemotherapy treatment.Approximately 2 1/2 years after placement, nursing staff were attempting to access the port, in order administer chemotherapy; however, blood was unable to be aspirated.The patient then complained of stinging when the port was flushed with 0.9% sodium chloride and reported feeling a "pop".A chest x-ray was performed and the catheter was noted to have completely fractured off the port chamber.The catheter was sitting in svc and right atrium, down to level of the tricuspid valve.Ultimately, the patient required surgery for removal and simultaneous replacement of the port with another of the same model.The patient required prolonged hospitalization (extra day, x1) and a delay in receiving intravenous therapy.
 
Additional Manufacturer Narrative
Returned for evaluation was a port.As received, the blue boot and a piece of catheter tubing were still attached to the port and 16cm of catheter tubing was returned loose.The catheter tubing was occluded with bio material {blood}.Based on the abundance of scratches on the port it appears that it was not sutured in place properly, or became dislodged.There is only definite evidence of one suture.This could lead to access needles striking different spots on the port including the catheter.Needle marks on the backside of port support this theory.The septum has needle marks crowded to the catheter side of the septum which also supports this theory.The customer's reported complaint description of catheter tubing fractured and was detached was confirmed.Although the complaint description is confirmed, a defintive root cause cannot be determined.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instructions for use for smartport product family which is supplied to the user contains the following statements: caution: avoid piercing catheter with suture needle.Potential complications: catheter fragmentation catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Port placement considerations placement needs to be supported by underlying bony structure.A minimum of three sutures should be used to secure port body.Port location should be convenient and comfortable to the patient.Avoid placing port system directly under port pocket incision.Avoid placing port too deep or too shallow (minimum 0.5 cm - maximum 2 cm under skin surface).Pre-operative mapping of location is recommended whenever possible.The port catheter should be positioned at the selected site of therapy and secured by accepted surgical technique to prevent catheter dislodgement.Position should be confirmed by appropriate radiographic procedures.Caution: sufficient slack should be left between the catheter insertion point and the port body to preclude strain on the catheter.Warning: do not suture catheter to port, port stem, or surrounding tissue.Any damage or constriction of catheter may compromise power injection performance and catheter integrity.Precaution: prior to any treatment palpate correct position of the port body and assure no signs or symptoms of port site irritation or infection exist.Only use non-coring needles to access the port membrane.The non-coring needle tip is integral to prevent damage of the membrane.Palpate the port and port septum then access the silicone membrane with the non-coring needle at a 90 degree angle.Puncture skin directly over septum and gently advance needle through septum until it contacts bottom of portal chamber.Do not apply excessive force once the needle contacts the port floor.Prior to injection or infusion, aspirate to ensure a brisk blood return.If blood return is not realized, see troubleshooting the smart port ct implantable ports catheter obstruction.Note: application of excessive force to needle while accessing port may result in damage to needle and port a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SMART PORT
Common Device Name
PORT & CATHETER,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key14315065
Report Number1317056-2022-00074
Device Sequence Number5223925
Product Code LJT
UDI-Device IdentifierH787CT75STSA0
UDI-PublicH787CT75STSA0
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K101017
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2022
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model NumberCT75STSA
Device Catalogue NumberCT75STSA
Device Lot Number5443261
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2022
Supplement Date Received by Manufacturer06/09/2022
Initial Report FDA Received Date05/07/2022
Supplement Report FDA Received Date06/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age16 YR
Patient SexFemale
Patient Weight55 KG